Alert archive / Texas / Tornado Warnings in 1997

Tornado Warning 60, NWS San Angelo, TX

August 6, 1997Shackelford County, Texas

NWS San Angelo, TX issued this tornado warning at Aug 6, 1997, 9:21 PM CDT for Shackelford County, Texas. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 6, 1997, 9:21 PM CDT (02:21 UTC)
Expired
Aug 6, 1997, 10:10 PM CDT
In force
49 min
Issued by
NWS San Angelo, TX
Area
Whole counties

County Shackelford County, TX

The radar

The Dyess AFB radar (KDYX), 24 km from the middle of the area, began a volume at 02:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 00:00Z, 2.4 hours before the alert went out and 193 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 00:00Z on 1997-08-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 743 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 00:00Z on 1997-08-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 96 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
743 J/kg
Mixed-layer CIN
-91 J/kg
Mixed-layer LCL
1787 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
96 m²/s²
0-3 km storm-relative helicity
192 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

559 
WFUS1 KSJT 070222 RRA
TORSJT
TXC417-070310-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE SAN ANGELO TX
921 PM CDT WED AUG 6 1997

THE NATIONAL WEATHER SERVICE IN SAN ANGELO TX HAS ISSUED A
TORNADO WARNING EFFECTIVE UNTIL 1010 PM CDT
FOR PEOPLE IN THE FOLLOWING LOCATION...

IN NORTHWESTERN TEXAS

   ...SHACKELFORD COUNTY
 
AT 919 PM CDT...DOPPLER RADAR AT MORAN INDICATED A DEVELOPING
TORNADO 14 MILES NORTH OF ALBANY MOVING EAST AT 10 MPH. FORT GRIFFIN
IS IN THE PATH OF THIS STORM.

IF YOU ARE CAUGHT OUTSIDE... SEEK SAFETY IN A NEARBY REINFORCED
BUILDING. AS A LAST RESORT... SEEK REFUGE IN A CULVERT... DITCH OR
LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before this tornado warning went out at Aug 6, 8:55 PM CDT, 26 minutes earlier.

Area forecast discussion, Aug 6, 8:55 PM CDT, 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
855 PM CDT WED AUG 6 1997

COLD FRONT WAS PUSHING INTO NORTHERN SECTIONS OF THE BIG COUNTRY AT
1Z. SHOWERS AND THUNDERSTORMS WERE MOSTLY NORTH OF SOUTHEAST MOVING
THUNDERSTORM OUTFLOW BOUNDARY EXTENDING FROM ROBY TO NORTH OF ALBANY.
SHERIFF OFFICE IN ROBY WAS REPORTING NORTHEAST WINDS UP TO 35 MPH
WITH THE BOUNDARY.

COLD FRONT APPEARS TO BE STRONGER THAN FORECAST. CONCERNED THAT
BIG COUNTRY COULD SEE RAIN COOLED TEMPERATURES IN LOWER 60S TONIGHT.
FLOODING ALSO A CONCERN. FT WORTH SOUNDING WAS SHOWING UP 1.92
INCHES...ABOUT 150 PERCENT OF NORMAL. IF FRONTAL BOUNDARY BECOMES
STATIONARY FLOODING A CONCERN OVERNIGHT...ESPECIALLY IN THE EASTERN
BIG COUNTRY AND HEARTLAND.

04

The office that day

Everything else NWS San Angelo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 6, 8:55 PM CDTSevere Thunderstorm WarningSJTCallahan, Taylor65 min
Aug 7, 7:26 AM CDTFlash Flood WarningSJTCrockett5 hr

Nearby

Tornado Warnings in Texas, 1997Every tornado warning in 1997Tornadoes in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.